When you realize that you have become dependent on amphetamine drugs, you will eventually need to reverse the syndrome, especially if you have been abusing their effects. However, it can be dangerous to just stop taking these substances completely because withdrawal symptoms and other issues can result. Instead, there are several steps you should take in order to reverse an amphetamine dependence safely.
Adderall is one of the most commonly prescribed (as well as abused) prescription stimulants, and it contains both amphetamine and dextroamphetamine. According to the NLM, you should not “stop taking dextroamphetamine and amphetamine without talking to your doctor, especially if you have overused the medication.” This is because withdrawal symptoms can occur when a dependent person stops taking these drugs. Common symptoms may include:
These symptoms can range from annoying to dangerous, depending on the intensity of your drug use or abuse. In some cases, your doctor may decide to slowly taper off your medication until you are no longer dependent on it. This will cause you to experience some withdrawal symptoms, but they will likely be much less intense than if you suddenly stopped taking the drug.
However, sometimes a doctor will recommend that you attend treatment at a detox clinic. This is usually necessary for those who have abused and become addicted to amphetamines.
Certain individuals who have been abusing amphetamines regularly should attend detox as the first step in their addiction treatment. They may need to receive medication every day to minimize their withdrawal symptoms or even stay at an inpatient facility where they can receive 24-hour treatment. According to SA Health, “Psychotic symptoms may emerge during the first one to two weeks” of amphetamine withdrawal, “particularly if they were present during times of use.” In these instances, the patient will need to be in a controlled environment where they can be monitored and kept from harming themselves or others.
After detox, patients then must transition into addiction treatment. This usually occurs with the dependence on a substance has been fully reversed. However, in the case of stimulants, withdrawal symptoms can last much longer.
As study from the NCBI states, “Amphetamine withdrawal has been less studied, but empirical data suggest that the symptoms are similar to cocaine withdrawal.” Unfortunately in the case of cocaine withdrawal, symptoms of depression and cravings can resurface after others have subsided, and sometimes, former users can experience these symptoms for months after they stop abusing the drugs.
Preparing yourself for this issue is important and can help lead to finally ending your amphetamine dependence. Attend addiction treatment as well as a support group like Narcotics Anonymous. You can learn to cope with these symptoms through safer behavior which will be the best way to minimize them. Over time, you will realize your dependence on amphetamines has disappeared and you will no longer experience the withdrawal symptoms that made reversing the syndrome so difficult.